Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 24, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 3, 2001, 5:36 PM CDT for Scott County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2001, 5:36 PM CDT (22:36 UTC)
- Expired
- May 3, 2001, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Scott County, IA
The radar
The Quad Cities radar (KDVN), 4 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 032236 SVRMLI IAC163-032315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 536 PM CDT THU MAY 3 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 615 PM CDT * AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES NORTHEAST OF BLUE GRASS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... DAVENPORT BY 540 PM CDT. ELDRIDGE BY 545 PM CDT. BETTENDORF BY 550 PM CDT. PANORAMA PARK BY 555 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:00 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 3, 3:00 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT THU MAY 3 2001 STATIONARY FRONT STILL POSITIONED OVER CWA THIS AFTERNOON. AT 18Z FRONT WEAVING ITS WAS FROM SOUTHEAST WI THROUGH CENTRAL AND SOUTHWEST IA AND EASTERN KS. RADAR WAS SHOWING MOST OF THE CONVECTION NEAR THE FRONTAL BOUNDARY FROM SOUTH CENTRAL IA INTO NORTHWEST MO AND EASTERN KS. AN AREA OF OVERUNNING TYPE RAIN WAS LOCATED FROM EASTERN NE INTO NORTHWEST IA. THERE IS NOT MUCH DIFFERENCE IN THE MODEL SOLUTIONS THROUGH SATURDAY. ALL MODELS ARE PROGGING SURFACE HIGH OVER SOUTHERN CANADA TO MOVE SOUTHEAST TONIGHT AND FRIDAY... FORCING SURFACE FRONT SOUTH INTO MO. FRONT SHOULD PUSH SOUTH OF CWA EARLY FRIDAY...WITH COOLER EASTERLY FLOW SETTING UP OVER REGION INTO SATURDAY AS HIGH MOVES THROUGH THE GREAT LAKES. UPPER TROUGH OVER SW U.S. PROGGED TO LIFT OUT OVER WEEKEND BRING MORE TSRA TO REGION. MAIN CONCERN THIS ROUND WILL BE THE FRONTAL POSITION AND PCPN CHANCES AND QPF AS IT MOVES SOUTH THROUGH REST OF CWA TONIGHT. CONVECTION HAS BEEN INCREASING SOME WITH HEATING THIS AFTERNOON NEAR THE FRONT. MODEL SOLUTIONS LOOK REASONABLE WITH CANADIAN HIGH SAGGING SOUTH TONIGHT AND WILL BUY INTO FRONT STARTING A SOUTHWARD PUSH LATE TONIGHT. WILL CONTINUE TO KEEP HIGHER POPS ALONG AND NORTH OF BOUNDARY...HOWEVER WILL NOT GO QUITE AS HIGH AS GUIDANCE. BELIEVE THAT MORE ORGANIZED CONVECTION WILL RESULT FROM AFTERNOON HEATING. TSRA/SHRA SHOULD BE MORE SCATTERED LATE TONIGHT WITH OUT ANY INDICATION OF AN UPSTREAM S/W TO ENHANCE PRECIPITATION. LACK OF UPSTREAM SYSTEM SHOULD ALSO KEEP QPFS IN LINE WITH HPC PROGS. WILL CONTINUE CHANCE POPS MOST AREAS FRIDAY. EVEN WITH FRONT WELL INTO NORTHERN MO...WE STILL COULD SEE SOME SCATTERED SHOWERS IN THE COOL AIR. MODEL QPFS ARE PRINTING OUT SOME LIGHT AMOUNTS DURING THE DAY...AND SEEM TO BE ASSOCIATED WITH THE 850 FRONT. SHOULD BE ABLE TO DROP POPS FRIDAY NIGHT AND SATURDAY WITH STRONG HIGH TO THE EAST AND EASTERLY FLOW OVER REGION. WILL INTRODUCE CHANCE POPS SATURDAY NIGHT AS WAA PICKS UP OVER MID MISSISSIPPI VALLEY IN RESPONSE TO TROUGH LIFTING OUT OF SOUTHWEST U.S. MOS TEMPERATURES ARE SIMILAR AND LOOK REASONABLE...SO NO SIGNIFICANT CHANGES ARE ANTICIPATED. IN THE EXTENDED TROF LIFTING OUT OF SW U.S. SHOULD BRING ANOTHER ROUND OF SIGNIFICANT RAINS TO THE REGION SUNDAY INTO MONDAY. SYSTEM THEN MERGES WITH S/W MOVING THROUGH CANADA CAUSING H5 TROF TO LINGER OVER MID AND UPPER MISSISSIPPI VALLEY THROUGH THE MIDDLE OF THE WEEK. THIS SHOULD KEEP COOLER TEMPS AND A THREAT OF SHOWERS AT LEAST THROUGH TUESDAY. SIGNIFICANT DISSAGREEMENTS APPEAR AFTER MID WEEK. CON,SENSUS IS TO GO WITH DRY FCST PER ECMWF FOR NOW. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
In the hours before
Local storm report, May 3, 5:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT THU MAY 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM BLUE GRASS IA .7 INCH HAIL
05/03/01 SCOTT DIME SIZED HAIL
REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.